Old Injury Pain_Taper: Diagnosed with GCA in Dec... - PMRGCAuk

PMRGCAuk
10,385 members18,905 posts

Old Injury Pain_Taper

Lucy2013
Lucy2013

Diagnosed with GCA in Dec 2018. Started on 80 mg prednisone, now tapered down to 6 mg. Has been relatively easy until getting under 7 mg. Areas of old injuries (knees, back, etc.) are starting to have discomfort.

Is this the zone where the adrenal glands are not yet producing cortisol and the steroid dosage is not what the body needs?

BTW the inflammation markers are low, and the pain is not symmetrical, so I am reasonably confident I am not having a flare.

4 Replies
oldestnewest
PMRpro
PMRproModerator

I find flares almost always start in areas where I have old injuries - and, since injuries are rarely bilateral, the returning PMR pain isn't either at first. People still on pred often also find their markers don't rise at first and they lag a long way behind a developing flare. If you have symptoms in the morning that improve later in the day that may be a typical start to a flare where the markers don't rise because the inflammation simply isn't there long enough to trigger them.

It could be the adrenal function - but my suspicions would be PMR first and foremost.

Did you take anything for Pain Relief for your old injuries before PMR and Pred that you aren't taking now because you didn't need it or Pred was used to replace it?

Sometimes if you have other Pain issues these become more obvious after your reduce below 10 mg , as the relief from Steroids will have masked the symptoms of other types of Muscle Pain or Nerve Pain from an injury.

You can try taking standard daily dose of Paracetamol ( Tylenol) for a few days and see if it improves , this would happen to some level with old injury pain.

If not , it's worth discussing with the GP , especially if it is doesn't feel like PMR but something else. You may need some additional Pain Relief that can be taken with Pred to manage this Pain , it some light Physio to help it from getting worse , and to stop that Pain making it more difficult for you to Taper in the future.

If the Pain starts building up and keeps getting worse it could still be PMR presenting in a different way and you may need to take extra care , get more rest , and then possibly an increase in your Steroids.

I wouldn't try a new Taper until you are sure what it is and have it back under control.

Thanks for the responses.

Discomfort is not worse in the am, fairly uniform throughout the day.

Wanting (my fantasy) to believe that lagging adrenal function in conjunction with the lowered prednisone dose is my issue. Expectation is that the adrenals will kick in within a few months. Current tapering schedule is 1/2 mg per month. May start using the Dead Slow method cited here so many times.

At this juncture I don't want to mask my symptoms, so I am staying away from pain relief medicines. Also, I am allergic to NSAIDs...…..Tylenol is okay.

However, I am aware of the negative consequences of a GCA flare.

PMRpro
PMRproModerator
in reply to Lucy2013

I don't think the adrenals "kick in" (implies a sudden and effective response) - it is more of a "warming up" as the pred dose falls. But above a low as 4mg you have enough to function - and the cattle prod effect is pretty muted for most people.

You may also like...